Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Eigenvalue pinching theorems
on compact symmetric spaces


Authors: Yuuichi Suzuki and Hajime Urakawa
Journal: Proc. Amer. Math. Soc. 126 (1998), 3065-3069
MSC (1991): Primary 53C20
DOI: https://doi.org/10.1090/S0002-9939-98-04360-3
MathSciNet review: 1451829
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove two first eigenvalue pinching theorems for Riemannian symmetric spaces (Theorems 1 and 2). As their application, we answer negatively a question raised by Elworthy and Rosenberg, who proposed to show that for every compact simple Lie group $G$ with a bi-invariant Riemannian metric $h$ on $G$ with respect to $-\frac{1}{2} \,B$, $B$ being the Killing form of the Lie algebra $\mathfrak{g}$, the first eigenvalue $\lambda _{1}(h)$ would satisfy

\begin{equation*}\sum _{j=1}^{2}\sum _{\ell =3}^{n} |[v_{j},v_{\ell }]|^{2}>n(2\lambda _{1}(h)-1),\end{equation*}

for all orthonormal bases $\{v_{j}\}_{j=1}^{n}$ of tangent spaces of $G$ (cf. Corollary 3). This problem arose in an attempt to give a spectral geometric proof that $\pi _{2}(G)=0$ for a Lie group $G$.


References [Enhancements On Off] (What's this?)

  • [1] P. Berard, G. Besson and S. Gallot, Sur une inégalité isopérimétrique qui généralise celle de Paul Lévy-Gromov, Invent. Math. 80 (1985), 295-308. MR 86j:58017
  • [2] M. Berger, P. Gauduchon and E. Mazet, Le spectre d'une variété riemannienne, Lecture Notes in Math., Springer 194 (1971). MR 43:8025
  • [3] C.B. Croke, An eigenvalue pinching theorem, Invent. Math. 68 (1982), 253-256. MR 84a:58084
  • [4] K.D. Elworthy and S. Rosenberg, Homotopy and homology vanishing theorems and the stability of stochastic flows, Geometric And Functional Analysis 6 (1996), 51-78. MR 97a:58198
  • [5] S. Helgason, Differential Geometry and Symmetric Spaces, Academic Press, 1962. MR 26:2986
  • [6] H.B. Lawson and J. Simons, On stable currents and their applications to global problems, Ann. of Math. 98 (1973), 427-450. MR 48:2881
  • [7] P. Li and A.E. Treiberg, Pinching theorem for the first eigenvalue on positively curved four-manifolds, Invent. Math. 66 (1982), 35-38. MR 83i:53063
  • [8] -and J.Q. Zhong, Pinching theorem for the first eigenvalue on positively curved manifolds, Invent. Math. 65 (1981), 221-225. MR 83e:53044
  • [9] H. Urakawa, The first eigenvalue of the Laplacian for a positively curved homogeneous Riemannian manifold, Compositio Math. 59 (1986), 57-71. MR 87i:58174

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 53C20

Retrieve articles in all journals with MSC (1991): 53C20


Additional Information

Yuuichi Suzuki
Affiliation: Mathematics Laboratories, Graduate School of Information Sciences, Tohoku University, Katahira, Sendai, 980-8577, Japan

Hajime Urakawa
Affiliation: Mathematics Laboratories, Graduate School of Information Sciences, Tohoku University, Katahira, Sendai, 980-8577, Japan
Email: urakawa@math.is.tohoku.ac.jp

DOI: https://doi.org/10.1090/S0002-9939-98-04360-3
Keywords: First eigenvalue, pinching theorems, symmetric spaces
Received by editor(s): November 21, 1996
Received by editor(s) in revised form: February 10, 1997
Communicated by: Christopher Croke
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society